Being well and truly looked after

Hi all, you will know of my recent poor health and the concerns that I had starting on medication for my very high blood pressure (I did not know I was so unwell) and now that I am on a lowered dose of thyroxine - having to use the Mercury Pharma (3 x 25mcg) prescribed by my GP. Well, so far so good in that I have had no unusual side effects from the switch, good news indeed as I am coping with so many rapid changes to my health at the moment.

However, I am continuing to get episodes of rapid heart beat / skipped and extra beats and I am hoping that these will settle soon.

I am under the care of a consultant physician at my local hospital and they are checking my adrenal function as well as monitoring my over all health since I was admitted two weeks ago for BP 222/ 104 with a pulse of 116 and a pounding heart.

Today the consultant sent me for an urgent referral to Opthalmology. All is ok with the blood vessels in my eye and the retina (hydroxychloroquine - Plaquinel) abut he thinks my double vision and headaches are down to the high BP. However, the changes in my film / tear production is indicative 'of your arthritis' (UCTD), so he has given me a prescription for eye drops and an ointment to use at night to protect my cornea. My rheumatologist will be interested indeed.

Also, he has referred me next week to an endocrinologist! Though I have been hypothyroid for many years now my GP has never once suggested I see one...Is there anything I should be preparing myself to ask for this first appointment? I would be grateful for any suggestions and input from you all.

I am so thankful that the senior GP in my practice saw me and had me admitted to hospital, without which I would not be getting such fantastic after care.

I will post on lupus site too as I believe all my symptoms are autoimmune related.


Last edited by

15 Replies

  • Hi BB, I'm glad you're being looked after now. Hypothyroid patients aren't usually referred to endos unless there are complications involved in their treatment ie your comorbidities potentially affecting, or affected by, your thyroid treatment.

    A bullet point list of recent health consultations and symptoms you are experiencing may be helpful plus a list of medications and supplements you are taking.

  • I think you may need to question whether the palps/rapid/missed beats are because of the MP levo. I'm sitting here wired to a heart monitor for 24 hrs.....and all because of MP levo. I hope that's not the case for you...but don't rule it out.

  • Hi...the pounding started weeks ago and got steadily worse until my heart felt it was going to bang out my chest...coupled with the dangerously high BP, a very frightening experience indeed. However, I was on 100 mcg daily of Activas to have heart flutters now(the tail end of that episode) on mercury Pharma is such a difference to me...I couldn't function or sleep.

    I have a 24 ECG and 24 hour BP monitor booked for next month too.

    As well as seeing an endo for the first time next week, I have just spoken with the advanced nurse practitioner who did my TFTs this morning. They look pretty good?

    TSH 0.66

    T3. 4.1

    FT4 18.7


  • Keep an eye on your FT3, BB, it's a bit low. FT4 and FT3 are ideally in the top 75% of range but your TSH is good :)

    T3 would help raise your FT3 but I think a prescription is unlikely until your heart rate and BP are shown to be good.

    Good levels of vitamin D aid T4 to T3 conversion.

  • do you know how I could raise this Clutter?

  • BB, you could ask the endo whether adding some T3 to T4 would be beneficial and whether s/he will prescribe a trial.

    Supplementing vitD until you are high in range 75-200 will help with conversion but do ask whether it is safe to do so first given your current health.

  • Thanks for the advice. I was (almost deficient) last year Vitamin D (41nmol) when 40 was the cut off for deficiency so I supplemented with a spray and by October I was up to 101nmol. I don't know about now as I have not taken it. I was told to come off all supplements prior to my surgery... which I have not been able to have, so I should go back on it.

    Also, my vitamin B12 was 284 (ref range 225 - 1110), so very low. The rheumatologist agreed that I should start injections after me informing him of research (this site) suggesting that thyroxine uptake is affected if B12 is not above 500. He wrote to my GP and I have the letter inviting me to have them but as I have been so unwell, I did not want to start adding something else into the mix that may cause flushing or adrenaline responses. What is your opinion? You are so knowledgeable!

  • I think you need the B12 injections and should have your vitD level checked again and your ferritin checked as these can all cause problems and may even be contributing to your recent problems. Don't self-supplement without checking with your GP though.

  • Thanks clutter...the strange thing is my ferritin is often raised (250) there is haemochromatosis in the family. Fortunately I am only a carrier (Hh) so though I am low risk, they can't say no risk of iron overload.

    What I don't understand is if I have B12... Will it raise ferritin even more? I have read the links and it is still not clear

  • B12 can raise folate as they're synergistic but I've not heard of B12 influencing ferritin, BB. Check out what it says about ferritin on the B12d link I posted.

  • Thanks as far as I can see it mentions low ferritin...not raised. Mine isn't terribly raised but rheumy says suggests inflammatory response.

    My sister 9 years younger has venesection with a lower number than mine due to the fact she has monthlies still and I don't as I had a hysterectomy 15 years ago.

  • My ferritin was 391 (10-291) in November but I didn't follow it up as I had vitD and folate deficiency and I wasn't tolerating Levothyroxine so I assumed it was inflammation or stress due to these. GPs didn't mention it either.

  • Got lots to ask the endo next week!

  • Prioritise your questions in case you're time limited. I hope it goes well.

  • In desperation I phoned Amdipharm Mercury Co last week and pleaded for the return of Eltroxin. The Doctor I spoke to as good as told me that the MP Levo had made me allergic. Do phone them up and see what reply you get. Wockhardt worked marginally better for me. Wish you well. Janet.

You may also like...